Hail, Converse
- When
- July 14, 1:25 PM MST
- Where
- Converse County, 1 mi WNW of Glenrock
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.865, -105.888
From Glenrock Police Department. Hail ranged from quarters to half dollar size.
Severe storms tracked southeast across Converse and Platte Counties on 14 July.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe storms tracked southeast across Converse and Platte Counties on 14 July.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 14, 10:37 AM MST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1137 AM MDT Fri Jul 14 2023 .SHORT TERM...(Today and Saturday) Issued at 130 AM MDT Fri Jul 14 2023 Early this morning, a few clusters of showers and thunderstorms have developed over far east-central Wyoming and portions of the Nebraska Panhandle. Elevated MUCAPE values on the order of 1500-2000 in the vicinity of a diffuse frontal boundary, along with a potent low- level jet noted on regional hodographs, are the main drivers of these showers and storms. While CAM guidance has done a surprisingly decent job at picking up on the general idea of overnight convection, the placement of the storms has been somewhat poorly modeled. CAM guidance does diminish this activity over the next few hours, however would not be surprised if a few showers or rumbles of thunder continued in the far northwest Nebraska panhandle until just before sunrise given current IR satellite trends. A diffuse frontal boundary, formerly better modeled in yesterday's model cycles, will drift south through the morning hours. This front will generally turn winds northwesterly across most of the high plains, and will push a fair amount of the deeper low-level moisture east of the CWA into central Nebraska. Thus, while afternoon convection is once again possible along and east of the Laramie Range, thunderstorms should remain a bit weaker than what was seen on Thursday. Shallow east-northeasterly upslope flow underneath modest westerly flow above 700mb will result in relatively straight hodographs, with large hail around an inch in diameter and occasional gusty winds the primary storm threats. CAM guidance has especially favored the southern-Platte to northern-Laramie county area for one or two dominant discrete cells on Friday afternoon, likely given typical convergent flow locally in this area. Expect much cooler temperatures area-wide on Friday compared to Thursday behind the front, with afternoon highs as much as 10 degrees cooler in most locations. Overnight convection may once again pose a modest threat on Friday night as lingering moisture in the boundary layer coupled with weak influences aloft in the mean westerly flow pass through. However, a weaker low-level jet and lower surface dewpoints should limit the threat to only sub-severe showers and thunderstorms. The downward trend in precipitation activity will continue on Saturday. 700mb temperatures will warm slightly as the southwestern CONUS ridge of high pressure builds and drifts eastward. Afternoon highs will rebound by around 2-4 degrees or so compared to Friday, with surface dewpoints generally dropping by 5 degrees or so. A few isolated afternoon showers and storms remain possible, especially over the Laramie range, however these will likely remain well below severe limits given poor surface moisture and weak directional shear. .LONG TERM...(Sunday through Thursday) Issued at 440 AM MDT Fri Jul 14 2023 Overall, the long term forecast looks much warmer and drier through the first half of the week. By the latter half, cooler temperatures and increased storm chances look probable. Starting on Sunday, the ridge over the desert southwest will strengthen and slowly push eastward. By Sunday afternoon, a 600 decameter high will be positioned over the Four Corners region with the ridge continuing to push eastward. This will usher in much warmer and drier air to the CWA. This strong ridge stays locked over the region until about Tuesday, where it will weaken and flatten out into more zonal flow aloft. During this time, temperatures will be on the hot side. Sunday through Tuesday highs will likely range from the upper 80s to mid 90s. Monday will likely be the hottest day of the week as 700 mb temperatures make it up to +22C! This will lead to most cities in the CWA having high temperatures in the 90s! The hot and dry weather will keep most storms away, but cannot rule out an isolated thunderstorm or two during the afternoon hours as weak vort maxes pass through the ridge aloft. By Wednesday, the upper-level ridge starts to build back up over the Great Basin, putting the CWA into more northwesterly flow. This will lead to cooler temperatures heading into the latter portion of the week with high temperatures falling into the upper 70s to mid 80s by Thursday. Northwest flow will also lead to increased storm chances as the GFS shows a series of shortwaves moving across the CWA. Afternoon, evening, and potentially nighttime convection could be possible Wednesday through Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1126 AM MDT Fri Jul 14 2023 Overall, no major changes to this TAF issuance, outside of some timing adjustments for storms expected throughout the day. Largely MVFR to VFR conditions expected across the majority of terminals today, with another round of afternoon showers and thunderstorms remain possible again today. A marginal risk of severe weather is still expected across the Nebraska Panhandle, with some adjustments further west to include KCYS and into the Laramie Range. Will remain difficult to include where exactly convection will initiate today, and if storms will drift over each terminal. Went ahead and included -TSRA for KCYS and KBFF where model consistency has increased confidence. However, will need to watch for IFR conditions where stronger storms may develop. Into tomorrow, afternoon showers and thunderstorms are expected again beginning around 21z. && .FIRE WEATHER... Issued at 345 AM MDT Fri Jul 14 2023 Cooler temperatures are expected Friday and Saturday as well as chances for showers and thunderstorms during the afternoon. This will lead to decreased fire weather concerns during this time. Much drier, hotter and breezier conditions are expected for the beginning of the week. This will lead to increased fire weather concerns. Relative humidities west of the Laramie Range will fall below 15 percent Sunday and Monday with wind gusts of 25 to 30 MPH. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MAC LONG TERM...SF AVIATION...MRD FIRE WEATHER...SF
Special Weather Statement National Weather Service Cheyenne WY 120 PM MDT Fri Jul 14 2023 WYZ103-142000- North Laramie Range WY- 120 PM MDT Fri Jul 14 2023 ...A strong thunderstorm will impact portions of northeastern Albany, northwestern Platte and south central Converse Counties through 200 PM MDT... At 119 PM MDT, Doppler radar was tracking a strong thunderstorm over Curtis Gulch Campground, or 26 miles south of Douglas, moving southeast at 20 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Friend Park Campground, Esterbrook, Curtis Gulch Campground, Windy Peak, Laramie Peak and Harris Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Occasional cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4239 10572 4250 10562 4237 10521 4215 10541 TIME...MOT...LOC 1919Z 302DEG 18KT 4239 10558 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH Brothers
Special Weather Statement National Weather Service Cheyenne WY 157 PM MDT Fri Jul 14 2023 WYZ103-106-107-142030- East Platte County WY- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY- 157 PM MDT Fri Jul 14 2023 ...A strong thunderstorm will impact portions of northeastern Albany and west central Platte Counties through 230 PM MDT... At 157 PM MDT, Doppler radar was tracking a strong thunderstorm near Laramie Peak, or 21 miles northwest of Wheatland, moving southeast at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northeastern Albany and west central Platte Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4222 10545 4228 10534 4215 10500 4196 10522 TIME...MOT...LOC 1957Z 311DEG 22KT 4221 10533 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Brothers
Special Weather Statement
National Weather Service Cheyenne WY
207 PM MDT Fri Jul 14 2023
WYZ101-103-142045-
Converse County Lower Elevations WY-North Laramie Range WY-
207 PM MDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of west central
Converse County through 245 PM MDT...
At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glenrock, or 18 miles east of Casper, moving southeast at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Glenrock, Rolling Hills, Rolling Hills Estates, Deer Creek and
Boxelder.
This includes Interstate 25 in Wyoming between mile markers 149 and
173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4280 10556 4260 10586 4288 10608 4293 10608
4301 10596
TIME...MOT...LOC 2006Z 311DEG 22KT 4290 10597
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
BrothersSpecial Weather Statement
National Weather Service Cheyenne WY
222 PM MDT Fri Jul 14 2023
WYZ117-118-142100-
Central Laramie County WY-South Laramie Range Foothills WY-
222 PM MDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of south central
Laramie County through 300 PM MDT...
At 222 PM MDT, Doppler radar was tracking a strong thunderstorm near
Natural Fort, or 10 miles southwest of Cheyenne, moving east at 25
mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
South Greeley.
This includes Interstate 25 in Wyoming between mile markers 1 and 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4105 10501 4111 10460 4101 10455 4100 10468
4100 10499
TIME...MOT...LOC 2022Z 260DEG 22KT 4102 10492
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
BrothersThe Cheyenne radar (KCYS), 210 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
3 hail. Local standard time, as filed.
From Glenrock Police Department. Hail ranged from quarters to half dollar size.
Twitter picture with a lot of hail stones. Largest were quarter size.
MPING report of mainly dime sized hail with a few quarters. Wind gusts at WYDOT sensor at Bordeaux reported wind gusts to 55 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100462, 1100463, 1100464.